Tanika Ezard, 16, has a life threatening condition doctors told her was from the birth control pill. Tanika with her father Paul.
Tanika Ezard, 16, has a life threatening condition doctors told her was from the birth control pill. Tanika with her father Paul. Patrick Woods

Birth control pill behind teen's deadly condition

A TEENAGE girl has been told she could die unless she spends a year doing almost nothing.

Tanika Ezard, 16, was diagnosed with a rare and potentially fatal condition she says doctors believe was caused by the contraceptive pill.

The Glasshouse Mountains teen had a near-death experience and was rushed to the hospital where she was diagnosed with pulmonary embolism.

The condition caused arteries in the lungs to become blocked by blood clots. It causes its host to suffer severe chest pains.

"I was pretty lucky to have survived," Tanika said.

The teen said she has read about many cases where the disorder had caused death.

The diagnosis came after a check-up visit to her doctor. A test revealed Tanika's heart was beating at an abnormal rate of 130 beats per minute.

She was rushed to the hospital and had several scans and tests. She answered 'no' to whether she drunk alcohol, smoked cigarettes or took drugs. But then the doctors asked her if she was on the pill.

"The doctors were shocked, I told them I was on the pill and they said it was the only thing that could have caused the clots."

The clots formed in Tanika's leg without her having any symptoms.

They made their way through her heart and are now sitting in her lungs.

She was given blood-thinning medication and must wait anywhere between three months and a year for the clots to clear away. Then her lungs will need to repair themselves.

To allow her body to recover, Tanika must lock herself in an imaginary cage; away from her life and friends.

She must spend her days mostly sleeping and resting. Doctors warned her being active could put pressure on her lungs. At times, the teen must also use a wheelchair to get around.

"The doctors said the birth control pill causes a build-up of oestrogen, which can cause clots," she said.

"The pill packet does warn of clotting but I didn't read it and there are probably heaps of people who didn't."

On the day Tanika was rushed to hospital she was meant to start work placement at an aged care facility. Those plans were put on hold.

"To think we all thought it was just a chest infection...the doctors said I could have died," she said.

"I would tell girls who are on the pill to be wary - I was healthy and this happened to me."



Plans for new IGA cafe brewing as launch day looms

premium_icon Plans for new IGA cafe brewing as launch day looms

Coffee addicts will be spoiled for choice in two weeks time

Change town plan for a Bargara CBD: Developer

premium_icon Change town plan for a Bargara CBD: Developer

'Town plans do change,' says Bundaberg developer Bill Moorhead

Local Partners